Is Taking a Break From ADHD Drugs Safe?
Taking a pill each day can be a hassle, even if it's helping to manage ADHD symptoms. But is temporarily stopping ADHD drugs ever the answer?
Everyone needs a break at some point, and people taking medication for ADHD might feel exactly that way. It's a hassle to take ADHD drugs every day, particularly if you experience some of the common side effects. If you've ever wondered if temporarily stopping ADHD drugs is okay or if there are any potential side effects to stopping, it's time to get some answers.
Taking a Vacation From ADHD Drugs: Is It Safe?
If you're considering stopping your ADHD drugs, even for a brief time, it's important to start by asking yourself some questions.
“Understand why [you] want to stop it and what is the purpose," suggests F. Allen Walker, MD, a psychiatrist with ADHD and his own practice specializing in ADHD in Louisville, Ky. "There's not really much of a risk involved in stopping medications periodically. It's not something that I necessarily promote and encourage patients to do unless they've already been on the medication for a period of time, and they understand the benefits of the medication."
Studies show that there's no real reason to stop and no harm from long-term treatment with ADHD drugs. One study, reviewing children who had been treated with stimulant drugs for as long as two years, showed no risks or side effects from treatment, but rather benefits in symptoms and improved social skills from continued treatment with medication. The study also found that those children treated long-term with ADHD drugs had better self-esteem.
If you want to try stopping ADHD drugs for a time, such as a weekend, vacation, or holiday break from school, Dr. Walker says it's important to talk to your doctor first about the right way and the right time to do it — not in the middle of the school year or during a busy time at work.
Taking a break from ADHD drugs could have its advantages under the right circumstances. "I think sometimes it can be good for [patients] to stop their medicine so they understand what it's like being on it and off it," says Walker. The break can be a reminder about what the medication really achieves and give you useful perspective.
Stopping ADHD Drugs: Potential Risks
While in general it's not considered particularly dangerous to take a break from ADHD drugs on occasion and with your doctor’s okay, Walker says that there are some potential risks to be considered, including:
Side effects from restarting medications too quickly without a doctor's supervision
Problems at work or school
Problems with relationships, friends, family, or even a spouse
Reckless or impulsive behavior
Even if the risks are minimal, consider that the patient might be losing out on the benefits of ADHD drugs. Just because a child isn't in school doesn't mean that the medication isn't still needed or isn't beneficial. A study found that children attending a summer treatment camp for ADHD who took ADHD medications performed better socially than children who didn't take medication.
And, Walker notes, the impairment to social skills shouldn't be disregarded as unimportant. "Often what happens to kids is they become alienated socially. It erodes their self-esteem and they start to feel bad about who they are," he says. This can lead to poor academic performance or more serious problems like promiscuity, antisocial behavior, drug abuse, and alcohol abuse. "The consequences of not having kids properly treated for ADHD in social settings can lead to things that are far worse than maybe making a bad grade.”
Whether it's a good idea to temporarily stop ADHD drugs really depends on the individual, Walker adds. There are many factors to take into account, like age, gender, and the reason why you think you need a break. Though the risk is fairly minimal, so are the benefits. One thing is certain — you can't know what's right for you, or your child, unless you discuss it with your doctor. And that’s a step you should always take before changing anything about your ADHD treatment.
Next Discussion: Restless legs and numbing already??? »